B-complex vitamins are water-soluble, meaning any extra you take in you will excrete through urine. In fact, more health issues result from B-vitamin deficiencies than from overdoses, according to the American Cancer Society. The organization also notes, however, that certain B vitamins can have serious side effects when taken in large doses.
Imbalances in B Vitamins
Taking only one of the B vitamins for a prolonged period can result in imbalances in other important B vitamins, according to the University of Maryland Medical Center. These imbalances can lead to deficiencies that can cause health problems. Therefore, if you do take B vitamins, it is best to supplement with a B-complex vitamin -- one that includes all of the B vitamins.
B-1, B-2 and B-3
Vitamin B-1, or thiamine, can cause upset stomach when taken in high doses. Very high doses of riboflavin, or vitamin B-2, can cause burning, itching, numbness, yellow or orange urine, and light sensitivity, notes the University of Maryland Medical Center. Niacin, or vitamin B-3, can cause a niacin flush -- characterized by a burning, tingling sensation in the face and chest that can also be accompanied by flushed, red skin -- when taken in doses of 50 milligrams or more. However, the medical center notes that you can take an aspirin 30 minutes before taking niacin to avoid niacin flushing. More serious side effects associated with high doses of niacin include liver damage and stomach ulcers. People with kidney disease, liver disease or stomach ulcers should avoid niacin supplements unless prescribed by a doctor.
B-5 and B-6
Vitamin B-5, also known as pantothenic acid, can cause diarrhea and an increased risk of bleeding when taken in very high doses. Vitamin B-6, or pyridoxine, can cause a condition known as sensory neuropathy -- characterized by the loss of control of bodily movements -- when taken at high doses for at least one year. Other dangers of high doses of vitamin B-6 include disfiguring dermatological lesions, gastrointestinal symptoms, nausea, heartburn and sensitivity to light.
B-7, B-9 and B-12
Biotin, sometimes referred to as vitamin B-7, is not known to be associated with any adverse effects in doses up to 5,000 micrograms per day, notes the Linus Pauling Institute. Folic acid, also known as vitamin B-9, can cause sleep problems, stomach problems, skin reactions and seizures at very high doses. In addition, folic acid can mask the symptoms of a B-12 deficiency, which can lead to permanent nervous system damage. According to the Office of Dietary Supplements, vitamin B-12 has not been shown to cause any health problems.
- American Cancer Society: Vitamin B Complex
- University of Maryland Medical Center: Vitamin B1 (Thiamine)
- University of Maryland Medical Center: Vitamin B2 (Riboflavin)
- University of Maryland Medical Center: Vitamin B3 (Niacin)
- University of Maryland Medical Center: Vitamin B5 (Pantothenic Acid)
- Office of Dietary Supplements: Vitamin B6
- Linus Pauling Institute: Biotin
- University of Maryland Medical Center: Vitamin B9 (Folic Acid)
- Office of Dietary Supplements: Vitamin B12